September 1987

Cutaneous Vasculitis Associated With Propylthiouracil Therapy

Author Affiliations

From the Department of Internal Medicine, Hospital de Badalona "Germans Trias i Pujol," Barcelona, Spain.

Arch Intern Med. 1987;147(9):1677. doi:10.1001/archinte.1987.00370090153027

• Cutaneous vasculitis is an uncommon complication of propylthiouracil therapy. Its pathogenesis has been related to the presence of circulating immune complexes. The lesions may be purpuric or bullous hemorrhagic, possibly evolving into necrotic ulcerations. Usually, lesions develop on the extremities and earlobe. The vasculitis has been related to the duration of the treatment and disappears with the withdrawal of the drug, although a fatal case has been reported. Corticosteroid therapy is often prescribed, but its efficacy has not been demonstrated. We describe a patient in whom treatment with propylthiouracil for a year was associated with vasculitic lesions on the lower extremities and earlobe. Discontinuation of the drug was correlated with disappearance of the lesions.

(Arch Intern Med 1987;147:1677)